Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Stopping meds for 15 days
Jul 6, 2005

I am going to stop meds for 15 days, because I am travelling to a country that will send me back home right away if they "detect" me. My question is how risky can this be for my health? Will I feel anything in those 15 days? I am presently with Kaletra+Ziagen+Viread and viral load undetectable for 2 years, cd4 moving around 250, always stubbornly fixed at 8%. No OIs, feeling well. My lowest T4 have been 14, during an episode of toxoplasmosis, recovered with no problem, just when I started medication (IRD, Immune Reconstitution Disease, I think it is called nowadays)

I guess it is risky, but perhaps not so much, and I do have to make the trip to earn my living.

THANKS

Response from Dr. Sherer

I will assume that you will take my suggestions below and discuss them with your doctor, as he or she may have important information in your case that I lack.

It's great that you are looking ahead to this temporary drug holiday and asking the question in this way. Your doctor will appreciate the foresight.

Most people (i.e. 85-95%) who are well controlled on their current regimen, as you are, and who stop their ART in a manner consistent with current guidelines for 1-2 weeks, will readily achieve re-suppression when they resume the same regimen.

It seems the few who do not re-suppress are more likely to have been treated with NNRTIs and stopped their medications improperly, or were partially resistant to part of their regimen, e.g. due to prior NRTI treatment and resistance, and new resistance mutations arose during the brief interruption. That is the risk of this temporary withdrawal of ART.

In your case, you are on a boosted PI with two second generation NRTIs. Current guidelines suggest that you can simply stop the entire regimen on the day you leave town, and resume when you return. In interruption studies, it appears that boosted-PI based regimens are most tolerant of treatment interruptions.

Note that a small percentage of patients become symptomatic when they stop their ART, i.e. they develop signs and symptoms of uncontrolled HIV such as fever, night sweats, rash, or fatigue. You and your doctor should be prepared for this possibility.

A two week discontinuation is quite short. Note that viremia takes 5-7 days to re-appear in most patients, so you are likely to experience uncontrolled viremia (most likely with few or no symptoms) for only one week.

Finally, I would also talk to your doctor about your statement that you have to do this in order to earn your living. It would be important to consider how often this will be necessary, and whether there are alternatives in the long run that you could consider to avoid any treatment interruptions.

So, in sum, I would be tolerant of this treatment interruption, though I would prefer not to make any change in this regimen that has worked for you for two years. I would just stop and start as I noted above, and I'd want to think with you about how often this is going to occur, and what options you may have.

See what your doctor says.


Previous
new meds
Next
drug holiday

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement